Tuesday, January 24, 2012

Migraine Headaches and Oral Contraceptives

Women who are taking oral contraceptives (Birth Control Pill) and develop new migraine headaches or increased severity of headaches after starting the Pill should be told to discontinue the Pill.  Women with migraine who use oral contraceptives are at a 2-4 fold increased risk of ischemic stroke compared to women who have migraines and are not on the pill. 

The risk of a young woman having a stroke is very small if she is not a smoker.   Smoking increases this risk and women who smoke should not take the Pill because it increases the risk of both heart attacks and strokes.  Even the low dose oral contraceptive is not completely safe in smokers. 

A  woman under age 35, who does not smoke and has longstanding migraine headaches without "aura" may be prescribed OCPs because the risk of stroke is small in this group.  New migraine, however, is an indication to stop the pill and use another form of birth control.

No comments: